Alert archive / Georgia / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 63, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jun 23, 1997, 7:31 PM EDT for Screven County, Georgia. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 23, 1997, 7:31 PM EDT (23:31 UTC)
- Expired
- Jun 23, 1997, 8:30 PM EDT
- In force
- 59 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Screven County, GA
The radar
The Charleston,SC radar (KCLX), 54 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 7:40 PM EDT | Thunderstorm Wind 50 | Sylvania, GA | Several trees down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1469 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 933 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
958 WUUS1 KCHS 232332 RRA SVRCHS GAC251-240030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 731 PM EDT MON JUN 23 1997 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 830 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN GEORGIA ...SCREVEN COUNTY DOPPLER RADAR IS INDICATING A LINE OF STRONG TO SEVERE THUNDERSTORMS ACROSS CENTRAL SCREVEN COUNTY. THESE STORMS ARE DRIFTING SLOWLY TOWARD THE WEST-SOUTHWEST. EXPECT DAMAGING WINDS AND VERY HEAVY RAINFALL IN THE SYLVANIA AREA WITH PONDING OF WATER ON ROADWAYS. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:01 PM EDT, 4 hours 30 minutes earlier.
Area forecast discussion, Jun 23, 3:01 PM EDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 300 PM EDT MON JUN 23 1997 12Z FCST GUID SHWNG CONT TREND OF BLDNG HGTS OVER ERN US AS ATL RDG MOVS W AND TROF IN NRN RCKY MTNS MOVES EAST TO NRN GRT PLNS. SRLY MOIST FLO INC IN ADV ERN GLF LO. LTL CHG IN SUMMER WX PTTN ACR SE. SEBRZ CNVCTN ISOLATED ON RADARS ATTM AS COVG REMAINS ISOLATED IN SC BUT MORE WIDESPREAD IN SE GA. SUGGEST A THIS EVEING IN GA ZONE AS ACTIVITY MAY PERSIST INTO ERLY EVE. WINDS ON CWF FCST SRLY THRU PD UNDER ATL RIDGE. CCF CHS ARPT 72/89/74/90 2/3/1 "ISOLATED TSRA ENDING ERLY EVENING" CHS CITY 75/85/76/86 SAV ARPT 74/90/74/90 3/3/1 "ISOLATED TSRA ENDING ERLY EVENING" CWF .WIDELY SCT S HOWERS OR THUNDERSTORMS THRU THE PERIOD WINDS S TO SE 10 TO 15 KT. SEAS 3 FT OR LESS. RMC
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 6:44 PM EDT | Severe Thunderstorm Warning | CHS | Jenkins | 61 min |
| Jun 23, 7:18 PM EDT | Flash Flood Warning | CHS | Jenkins | 3 hr |
Nearby
Severe Thunderstorm Warnings in Georgia, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.